Wednesday, March 18, 2009

Random Thoughts

I've haven't been blogging much lately - I was busy last week with guests and this week is Finals Week, so am busy with grading and a myriad other administrative tasks like recommendation letters, information requests from various committees, etc.

I won't be blogging much next week, either, because I will be in Bergen, Norway! I leave Sat evening and Scott is coming with me. We arrive Sunday afternoon and I presume we'll be wiped out by that time. Monday the 23rd is free, so we'll get a chance to wander around and then I'll have meetings from the 24th to the 26th. It'll be cool there, as they are at a little higher latitude than I am. I think temps should be in the mid-40s. But a change of pace will be really nice.

I'm feeling pretty well. My abdomen is still a bit tight, but other people aren't able to observe it as I stand fairly straight. If I twist, I can feel it. I'm still having to wear pants that are loose in the waist as my abdominal scar is still tender. Too many of my pants (which have been made to fit low in the waist) hit that scar, so I'm still debating how to handle it for Norway.

Two weeks post-surgery, I started taking Tykerb again and my face broke out - all over my chin and around my nose. Sigh. So, I went off it for a few days and then tried again and it broke out all over again. I went off it for a week and it cleared up. I also noticed that when I was off Tykerb I slept soo much better. I started it again on Sunday - my face is still clear, but my sleep has been disturbed and my hot flashes have been worse.

I'm debating about whether or not I should continue taking Tykerb. I know what my doc might say. My thinking is that I am doing pretty well at the moment, with low tumor markers and decent energy. Wouldn't it be better to go off it and if (and I think it's a big IF) I had a relapse, then I could go on it again and it would be more effective? When I mentioned this reasoning to my colleague, his reply was that while that might work for antiobiotics, Tykerb works differently. The belief is that Tykerb is keeping everything under control and that if I discontinue, the cancer will come back with a vengeance.

So, I started it again. I also painted my bedroom (pics will be posted sometime), and even one week later, I still got headaches. That reminded me of my carcinogenic mattress (I believe that that chemical pillowtop mattress caused my cancer to mutate and then spread to my bones and my skin), so I thought that it would be nice to have the extra insurance of the Tykerb.

But yesterday, after talking to my acupuncturist, I think that I may stay off Tykerb and not tell my oncologist and just see what happens. After all, I was off it for a month and my markers were fine. I just think that my body might be better able to fight any cancer better if I can get a good night's sleep. In other words, I think that Tykerb helps keep cancer in check, but at the cost of my sleep. Now that I'm getting stronger and rebuilding my immune system (from a Chinese medicine perspective), sleep might serve me better than Tykerb. In other words, maybe Tykerb is creating a vicious cycle in which it interrupts my sleep (waking every two hours and then having more hotflashes at night), so my body is not able to heal itself and fight off cancer, thus creating the need for more Tykerb.

I also figure that I've done or am doing lots of other things that help my body fight cancer. First, I had my ovaries removed and both of my breast cancers were estrogen positive. I also take a five-mushroom blend in pill form - three of them have been scientifically proven to be effective against cancer. I also take melatonin and as I mentioned in an earlier post, melatonin has been effective against tumor cells in mice. One of the student groups looked at light pollution and how there seems to be a correlation with cancer - they also mention that blind women have lower than average rates of breast cancer. These women don't perceive light and so their bodies are able to produce the melatonin they need for a good night's sleep. I also take turmeric which has been found to be antiinflammatory as well as effective against melanoma, a skin cancer. Turmeric helps with things like arthritis. I don't feel any ill effects from any of those herbs and I sleep better. And, I practice qi gong, still, which helps keep me centered and calm, not stressed out. That helps my immune system. As does coloring mandalas.

I've also been reading a book by Andrew Weil entitled "Spontaneous Healing". He states that by the time cancer has developed in a person's body, it means that that person's immune system has broken down. He's a proponent for doing things that build up the immune system again. Getting a good night's sleep is an important part of building one's immune system. Western medicine tends to clobber disease and illness over the head, but as it's doing that, it's clobbering the immune system as well. It's a fine balance.

So, I'm gonna experiment. It's my body, after all. I figure that I get monthly checks of my tumor markers and if they start creeping up, then it's back to Tykerb. I promise.

5 comments:

jmoore4you said...

I don't know if this would be helpful for you, but I am on Tykerb and experienced the lovely acne that accompanies taking the drug. My dermatologist prescribed a lotion called "Duac". She told me she thought it was a logical approach to the acne and she was right. I had to go off Tykerb for awhile because of other problems, but I am back on it now and I did not get the acne at all.
Sleep-wise, Tykerb is still a problem. No doubt about that...but the skin problems have gone away.

Carver said...

Hi Dee,

I hope your trip to Norway goes well. I'm sure you'll do what's best for you about tykerb. I think the bottom line is that it's your decision and the same thing isn't always right for everyone. Your oncologist has to deal, to an extent, in statistics or that's how I see it. You are the one inside your own body. I wouldn't have a clue about what was best for you but I do have a lot of faith in your ability to figure it out.

As ever in friendship, Carver

Dee said...

Hi jmoore4you, Thanks for the information about the Duac lotion. I'll look into it. Do you have any side effects from it? I hope that you're doing well on whatever regimen you are on.

Howdy Carver, Thanks for your support and I believe you're right. The docs work from statistics. To some extent, I don't really fit any of the profiles that the studies are based upon, so in a way, he's shooting blind with me. I do know my own body . . . like you know yours. I figure if I continue to monitor things closely, then I can make informed decisions about whether or not to take them.

I hope you both have a great week-end!

jmoore4you said...

Hi Dee,

The Duac is a fairly clear lotion that seems to put one's skin back in equilibrium when taking Tykerb. It is somewhat drying to the skin but is very tolerable. There certainly is no standard protocol but the dermatologist just guessed that this would be helpful. I know that I would have stopped the Tykerb altogether if the acne could not be controlled.

I am taking the Tykerb because theoretically it might have some benefits. But it really is all theory so it is hard to be accepting of side effects when the benefit is only theoretical. It makes my husband feel better that we are attacking this with everything available.

I have inflammatory breast cancer and have done the chemo, double mastectomy and radiation. Now I am on Herceptin every three weeks and the Tykerb. Interestingly, I have been able to sleep through the night for the first time in almost a year. I think there are a lot of after-effects from chemo even long after it is over.

When something is wrong with me, I never know if it is from the chemo, the surgery, the radiation or from the MRSA staph infection that has been gracing my life. But overall, I feel pretty well. I hope you do too.

Dee said...

Hi again jmoor4you,
Thanks for more information about Duac and your status.

In a way, we're in the same boat. Theoretically, one or the other thing helps, but there aren't any guarantees since you could end up in the group where it didn't help, statistically speaking.

With this bout of breast cancer, it never formed a tumor, but instead, tendrils of cancer cells throughout the breast tissue. It ended up in the skin after surgery and acted like inflammatory breast cancer. Because my initial MUGA scan was low, I never went on Herceptin but straight to Tykerb and Xeloda. I'm glad for that. I hate injections. Tykerb and Xeloda stopped the red rash spreading of cancer, but it didn't go away, so then I did radiation for the second time. Since then, my tumor markers have been low.

I feel like I'm attacking it from a lot of angles, first with Western medicine (Tykerb, Xeloda, radiation), but I'm also using herbal supplements (Turmeric and melatonin) and Chinese medicine (acupuncture, qi gong, and herbs). I am also doing a lot of work in terms of destressing my life and then learning how to deal with any stressors more effectively. Counseling has helped with that as has working with an acupuncturist. I think these other methods have helped increase my quality of life, for sure.

I had that same experience - I have some tenderness, like a bruise, on the lower right rib cage. I don't know if it's from the radiation (the skin is still darker there), the lymphedema, or from the slight fractures I got there after diving for a volleyball last summer. The docs don't really know, either.

Glad to hear you're doing okay - sorry to hear about the MRSA staph infection, though. I hear that's really tough to beat. Take care.